Ohio, 2022High Wind in Ohio, March 31, 2022
March 31, 2022 · NWS IWX · 1 event in 1 county or zone
Gusty synoptic winds impacted much of northwestern Ohio during the early morning hours of March 31st. Wind gusts of 45 to 55 mph were common.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty synoptic winds impacted much of northwestern Ohio during the early morning hours of March 31st. Wind gusts of 45 to 55 mph were common. Two showers passed over parts of Allen County Ohio, which were able to mix down stronger wind gusts of 60 to 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 30, 10:51 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Mar 30, 10:51 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1151 PM EDT Wed Mar 30 2022
.SYNOPSIS...
Issued at 313 PM EDT Wed Mar 30 2022
Rain will move across the area tonight from west to east and a
thunderstorms is possible as well. Gusty winds 35 to 45 mph will
also be possible into early Thursday as a cold front moves across
the area. Another chance for rain is possible on Thursday and it
may end as snow Thursday with cold air filtering in. Temperatures
stay steady or only slowly fall through the 40s on Thursday.
&&
.UPDATE...
Issued at 1151 PM EDT Wed Mar 30 2022
Closely monitoring upstream observations with a few locations
across the IND CWA pushing as high as 47 kts for wind gusts along
the leading edge of the precipitation. Additional gusts noted
back across the Louisville KY CWA. As mentioned in earlier update,
hi res models continue to show signals of a small window for wind
gusts that could approach 50 kts, especially across portions of
NW Ohio. CLE and ILN have upgraded to High Wind Warnings to cover
the threat, but these same hi res models suggest that is where the
greatest risk of warning criteria being met will occur. Will be
watching obs over the next hour or 2 with a potential upgrade to a
high wind warning for Van Wert, Allen and Putnam counties in NW
Ohio that would have the best shot for the strongest winds. What
does cause more concern on the wind potential is the large T/Td
depressions in these areas (around 30 degrees) which could further
air in any mixing/downdraft potential. At a minimum will likely
update the NPW to bump up the winds and mention an isolated gust
of 55 to 60 mph.
&&
.SHORT TERM...(This Evening through Thursday)
Issued at 313 PM EDT Wed Mar 30 2022
A 55 to 65 kt low level jet approaches and then passes by this
afternoon into tonight and with a low level inversion and lingering
in place, the morning struggled to mix any of the stronger gusts
down. This often happens in our southwest wind events where we can't
force those stronger gusts down until we get some sort of forcing to
be able to do that. As the low pressure center passes by just to our
north and west early tonight, the pressure rise/fall couplet moves
through and the cold front moves through by early Thursday. At this
point, while we've finally gotten the forcing, we've now lost the
diurnal component to help mix the gusts down to the surface, which
lowers the confidence that stronger gusts can occur with that. To
continue the trends of the last couple of days, models are not very
keen on bringing in instability as the cold front begins to swing
through. This likely limits the ceiling for convective potential.
However, am not totally ready to take out a mention of embedded
thunder and could have some locally gusty winds along the front,
especially if it creates one of those thin convective lines. Though
models are also backing off on that potential east of US-31 and in
our southern two tiers of counties. The next chance that we'll have
for stronger gusty winds will be Thursday morning as residual
pressure gradient lingers with the low pressure center departing the
area and cold air comes in behind the front allowing for increased
mixing heights. Model soundings for areas east of IN-15 are
indicating mean momentum transfer values greater than 35 kts, and so
have extended the wind advisory for areas east of I-69 to cover
that. While rain and the forcing of the front could help bring down
the gusts, there is some suspicion on those winds becoming realized
as the warm air advection could maintain the inversion and lingering
cloud cover could limit mixing early Thursday.
As the cold air continues to come in Thursday, models are generating
weak surface instability, which would be supportive of scattered
light convective showers Thursday afternoon. This would start as
rain and would have the potential to mix with graupel more towards
the evening before having the potential to have some lake
enhancement during overnight period. The magnitude of the cold still
leaves something to be desired when it comes to the potential for
lake enhancement and as it looks to begin, the low level moisture
also begins to depart meaning the residence time of this will be
short limiting the impacts.
With the cold front moving through this evening into tonight,
temperatures will be able to drop back into the 40s and won't rise
too much on Thursday before continuing to fall back into the low 30s
Thursday night.
&&
.LONG TERM...(Thursday Night through Wednesday)
Issued at 313 PM EDT Wed Mar 30 2022
Surface high pressure and mid level ridging will keep Friday dry and
around normal temperature-wise. Then, a trough with signs that it
tries to turn negatively tilted approaches for Saturday afternoon
into the early overnight period. This system will have strong large
scale ascent, but will likely struggle with limited moisture to tap
into. Also, with highs in the 50s on Saturday, this system will be
primarily rain. There's not a very strong cold punch behind this
system so would be hard-pressed to get impactful snow out of that.
The next system is complicated such that a weak trough moves through
and sets the location of a warm front for the following stronger
trough to ride along. There's some question about when the
precipitation starts as it pertains to how strong the weaker trough
can get.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 711 PM EDT Wed Mar 30 2022
Rain showers will continue to push eastward this evening, although
onset of measurable rain at KFWA will be delayed by pocket of
drier air across far northeast Indiana/northwest Ohio. Pooling of
moisture with pre-frontal trough feature should allow rain showers
to affect KFWA by the 02Z-03Z timeframe. Low pressure across
central/southern IL will deepen as it reaches western Lower
Michigan overnight, with some indications of a potential window of
40+ knot winds at KFWA during the overnight hours, with period of
strongest winds expected from roughly 04Z-10Z. With loss of
steeper mid level lapse rates, instability profiles look very
limited at both KFWA/KSBN, and will continue to leave out thunder
mention tonight. Cigs should deteriorate to lower end MVFR later
tonight into Thursday (or possibly IFR at KSBN), before
improvement occurs later Thursday afternoon. Post-frontal cold
advection will allow for continued windy conditions on Thursday
with afternoon southwest gusts to 25 to 30 knots. With
strengthening low level jet early this evening with pre-frontal
trough feature, will hold onto LLWS mention at terminals through
the 00Z- 06Z timeframe.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 AM EDT Thursday for INZ007-009-018-025>027-
032>034.
MI...Wind Advisory until 8 AM EDT Thursday for MIZ080-081.
OH...Wind Advisory until 8 AM EDT Thursday for OHZ001-002-004-005-015-
016-024-025.
LM...Small Craft Advisory until 4 PM EDT Friday for LMZ043-046.
&&
UPDATE...Fisher
SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 30, 8:25 PM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
925 PM EDT Wed Mar 30 2022
INZ003>006-008-012>017-020-022>024-MIZ077>079-010130-
La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-
Berrien-Cass MI-St. Joseph MI-
925 PM EDT Wed Mar 30 2022 /825 PM CDT Wed Mar 30 2022/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Tonight.
Gusty south winds to 30 to 40 mph are expected late tonight.
An isolated thunderstorm is possible through midnight. Severe
weather is not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-010130-
Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-
925 PM EDT Wed Mar 30 2022
...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
An isolated thunderstorm is possible through midnight. Severe
weather is not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A wind advisory will remain in effect for early Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ025>027-032>034-OHZ024-025-010130-
Huntington-Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
925 PM EDT Wed Mar 30 2022
...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
An isolated thunderstorm is possible through midnight. Severe
weather is not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-010130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
925 PM EDT Wed Mar 30 2022
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THURSDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Hazardous conditions for small craft will continue into Thursday
evening.
In the hours before
Local storm report, Mar 30, 11:23 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1223 AM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HEAVY RAIN FAIR PLAIN 42.08N 86.45W
03/30/2022 M1.40 INCH BERRIEN MI TRAINED SPOTTER
RAINFALL TOTAL IN THE LAST 24 HOURS.
&&
LWFLocal storm report, Mar 30, 11:29 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1229 AM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM NON-TSTM WND GST 2 SSE OHIO CITY 40.74N 84.60W
03/31/2022 M53 MPH VAN WERT OH MESONET
&&Local storm report, Mar 30, 11:58 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1258 AM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM NON-TSTM WND GST 1 WSW SOUTHWORTH 40.76N 84.36W
03/31/2022 M57 MPH ALLEN OH MESONET
&&High Wind, Allen
- When
- March 31, 12:13 AM EST to 12:14 AM EST
- Where
- Allen forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
The ASOS at Lima, OH recorded a 65 mph wind gust as a shower moved over the airport. The public reported a large, rotten tree limbs was blown down in the general area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, March 31, 20222 deaths · 1 injured · $615,000 · EF3 · 16 events
- Tornadoes and Damaging Wind in North Carolina, March 31, 2022$715,000 · EF2 · 4 events
- Flash Flood in Illinois, March 31, 20221 death · 1 event
- Winter Weather in Kansas, March 31, 20221 death · 1 event
- Tornado and Damaging Winds in Pennsylvania, March 31, 2022$10,000 · EF2 · 14 events
- Tornado in Pennsylvania, March 31, 20221 injured · $300,000 · EF1 · 1 event
- Strong Wind in Georgia, March 31, 2022$500,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, March 31, 2022$124,000 · 1 in hail · 29 events
- Tornadoes in Virginia, March 31, 2022$220,000 · EF0 · 2 events
- Damaging Winds in Pennsylvania, March 31, 2022$32,000 · 50 kt wind · 8 events
- Tornado and Hail in Pennsylvania, March 31, 2022EF1 · 7 events
- Hail and Damaging Winds in Maryland, March 31, 2022$20,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016918.